North Carolina, 2020

Rip Current in North Carolina, July 12, 2020

July 12, 2020 · NWS MHX · 1 event in 1 county or zone

Two men drowned due to a rip current in Emerald Isle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Two men drowned due to a rip current in Emerald Isle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 12, 1:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 12, 1:10 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
210 PM EDT Sun Jul 12 2020

.SYNOPSIS...
A weak front will gradually dissipate across the area today.
Another weak front expected to approach the area early next
week, followed by Bermuda high pressure dominating and inland
lee trough over the piedmont.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1020 AM Sun...No major changes to the forecast. The
frontal boundary continues to linger just offshore helping to
fire plenty of convective activity over the Gulf Stream. Short
range guidance continues to suggest at least isolated activity
developing along a developing sea breeze this afternoon in an
environment characterized by effective shear of 25-30 kt and
1000-1500 J/kg MLCAPE, 2500-3000 J/kg surface based. A strong
storm or two is certainly possible today with strong downbursts
being the main threat.

Pre Dis...The stationary boundary is located over the coastal
plains and move towards the coast, then gradually dissipate
today. Isolated to widely scattered showers and thunderstorms
are expected to develop this afternoon along the sea breeze as
CAPE value reaching to 2500 to 3000 J/kg, while shear ranging
25-30 knots. Expect temperatures to reach into the low to mid
90s inland and mid to upper 80s along the Outer Banks.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 300 AM Sun...The showers and thunderstorms that developed
during afternoon will gradually diminish or shift offshore.
Expect mostly dry weather, expect along the immediate coast
line. A light SW flow will continue to bring warm and muggy
night. Expect overnight lows in the mid to upper 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 300 AM Sun...

Monday...A well defined short wave can be seen on the water vapor
loop over Northeast Iowa this morning. This feature will move
into an unstable environment Monday afternoon with decent 0-6
KM Bulk Shear values of around 20 kts. MUCAPES on the GFS seem
too low (1200 j/kg) and the NAM may be a tad too high (3000
j/kg), with the EURO right in the middle or around 2000. Right
now we are in general thunder for Monday but the upper level
support of the short wave may be enough to compensate for
average shear values. We will have to carefully watch this
period for severe weather potential with both large hail and
damaging winds possible due to high instability and dry air in
the mid levels. Highs Monday will again be well into the 90s
inland.

Tuesday through Friday...Upper level heights rise to 594 DM by
the end of the week which will continue our summerlike pattern
through the end of the week. Daily convection is possible along
the sea breeze, especially Tuesday and Wednesday. By later in
the week while something isolated can't be ruled out, the
overall chances will dip a bit with building subsidence from our
upper level ridge.

Saturday...Pretty far out to get too cute but signs point
toward a weakness in the upper level heights with the ridge
retreating west a bit. This may allow for a better chance for
thunderstorms but with it being 7 days out, capped chances at
30%. Remaining hot with highs in the 90s inland.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 2 PM Sunday...VFR conditions will prevail through the TAF
period. Cu field this afternoon providing sct skies. EWN and
OAJ have best chance of experiencing late afternoon tstorms.
Winds out of the SW 7kts or less with a chance of gusts
associated with outflows from any tstorms that do develop.
Slight chance of fog tomorrow for OAJ and EWN, but that will be
dependent on rainfall late this afternoon/early evening so BR/FG
was omitted from this cycle. Tomorrow SCT to BKN skies between
7k and 8k ft working in from NW moving SE. Winds will be S to
SW 7kts or less except for EWN which shows 8kt winds gusting up
to around 15kts.

Long Term /Monday through Thursday/...
As of 2 PM Sun...Mainly VFR through the period. Monday a
shortwave enters the region bringing an increased chance of
showers and tstorms developing after 18Z. Potential for brief
MVFR restrictions especially during the afternoon in periods of
showers or thunderstorms. Early morning fog also possible in the
footprint of afternoon/evening rainfall.

&&

.MARINE...
Short Term /Sunday/...
As of 700 AM Sun...The latest buoy observations are showing SW
winds 5-10 knots and seas 3 ft north of Oregon Inlet and 4-5 ft
south. SW winds 5-10 knots in the morning, then becoming 10-15
knots with a few gusts close to 20 knots later in the day and
continuing through the overnight hours. Seas 3-5 ft will
continue through today and this evening, then becoming 4-6 ft
with the highest over the central waters late tonight as swell
energy moves up towards the Carolinas. Therefore, Small Craft
Advisory will become in effect for late tonight for the central
waters.

Long Term /Sunday Night through Thursday/...
As of 430 AM Sun...6 foot seas will linger early in the long
term period with improving marine conditions through mid week.

6 footers linger Monday especially central waters with southwest
winds 10 to 20 kts. Sea subside to 2 to 4 feet Tuesday, as winds
diminish to under 10 kts. Wind directions will be a bit tricky
over the waters Tuesday with a boundary cutting through the
area. Winds over the northern waters will be more northerly,
while a southwest flow will continue south of Cape Hatteras.
Winds back toward the southeast through the end of the period
and remain light, or generally 5 to 15 kts with seas 2 to 3
feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 PM this evening to 5 PM EDT
     Monday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...BM/MS
SHORT TERM...BM
LONG TERM...EH
AVIATION...EH/BM/CEB
MARINE...EH/BM
Hazardous weather outlook, Jul 12, 2:33 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
333 PM EDT Sun Jul 12 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-131945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
333 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms are forecast across Eastern North
Carolina on Monday, and there is a "Marginal" risk of severe
weather. A few storms could produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-131945-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
333 PM EDT Sun Jul 12 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms are forecast across Eastern North
Carolina on Monday, and there is a "Marginal" risk of severe
weather. A few storms could produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, West Carteret

When
July 12, 3:00 PM EST
Where
West Carteret forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

Emerald Isle officials say two men died Sunday afternoon after drowning in the ocean.

The victims were two men, from Cornelius, NC, and from Raleigh, NC.

The town manager said that a 911 call was made shortly after 4 p.m. for two swimmers in distress in the area of 9901 Coast Guard Road in the beach strand near Shipwreck Lane.

Four surfers and a town lifeguard went into the water and pulled the two men to shore.

Emergency personnel attempted life-saving measures but were unable to revive the men.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, West Carteret2020-07-1272MaleIn WaterDirect
Rip Current, West Carteret2020-07-1273MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893627.